Advanced Search
MyIDEAS: Login to save this paper or follow this series

Estimating The Characteristics Of Homogeneous Functionsusing Flexible Functional Forms

Contents:

Author Info

  • O'Donnell, Christopher J.

Abstract

A flexible functional form can provide a second-order approximation to an arbitrary unknown function at a single point. Except in special cases, the parameters of flexible forms will vary from one point of approximation to another. I use this property to show that, in general, if an unknown function is homogeneous then i) Euler's Theorem gives rise to linear equality constraints involving both the data and a set of observation-varying flexible form parameters, ii) the common practice of imposing homogeneity on flexible functional forms is unnecessarily restrictive, and iii) it is possible to obtain estimates of the observation-varying parameters of approximating flexible forms using a Singular Value Decomposition (SVD) estimator. Two illustrations are provided: artificially-generated data is used to estimate the characteristics of a generalised linear production function; and Canadian data is used to estimate the characteristics of a consumer demand system.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://purl.umn.edu/123713
Download Restriction: no

Bibliographic Info

Paper provided by Australian Agricultural and Resource Economics Society in its series 2000 Conference (44th), January 23-25, 2000, Sydney, Australia with number 123713.

as in new window
Length:
Date of creation: Jan 2000
Date of revision:
Handle: RePEc:ags:aare00:123713

Contact details of provider:
Postal: AARES Central Office Manager, Crawford School of Public Policy, ANU, Canberra ACT 0200
Phone: 0409 032 338
Email:
Web page: http://www.aares.info/
More information through EDIRC

Related research

Keywords: Research Methods/ Statistical Methods;

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Adolf Buse, 1998. "Testing Homogeneity in the Linearized Almost Ideal Demand System," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 80(1), pages 208-220.
  2. Christopher J. O'Donnell & C. Richard Shumway & V. Eldon Ball, 1999. "Input Demands and Inefficiency in U.S. Agriculture," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 81(4), pages 865-880.
  3. Griffiths, William E. & O'Donnell, Christopher J. & Cruz, Agustina Tan, 1999. "Imposing Regularity Conditions On A System Of Cost And Factor Share Equations," Working Papers 12925, University of New England, School of Economics.
  4. Villezca-Becerra, Pedro A. & Shumway, C. Richard, 1992. "Multiple-Output Production Modeled With Three Functional Forms," Journal of Agricultural and Resource Economics, Western Agricultural Economics Association, vol. 17(01), July.
  5. Ryan, David L & Wales, Terence J, 1998. "A Simple Method for Imposing Local Curvature in Some Flexible Consumer-Demand Systems," Journal of Business & Economic Statistics, American Statistical Association, vol. 16(3), pages 331-38, July.
  6. Bewley, R. A., 1983. "Tests of restrictions in large demand systems," European Economic Review, Elsevier, vol. 20(1-3), pages 257-269, January.
  7. Terrell, Dek, 1996. "Incorporating Monotonicity and Concavity Conditions in Flexible Functional Forms," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 11(2), pages 179-94, March-Apr.
  8. Selvanathan, E A, 1989. "A Note on the Stochastic Approach to Index Numbers," Journal of Business & Economic Statistics, American Statistical Association, vol. 7(4), pages 471-74, October.
  9. Diewert, W. E., 1973. "Functional forms for profit and transformation functions," Journal of Economic Theory, Elsevier, vol. 6(3), pages 284-316, June.
  10. David Blake & Angelika Nied, 1997. "The demand for alcohol in the United Kingdom," Applied Economics, Taylor & Francis Journals, vol. 29(12), pages 1655-1672.
  11. Doran, Howard E. & Rambaldi, Alicia N., 1997. "Applying linear time-varying constraints to econometric models: With an application to demand systems," Journal of Econometrics, Elsevier, vol. 79(1), pages 83-95, July.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ags:aare00:123713. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.